Suffering with heartburn? It could be a side effect of daily vitamin supplements

Vitamin supplements may cause heartburn in some people, a doctor has warned.

The pills could irritate the oesophagus, or allow some stomach acid to creep back up the oesophagus when it enters the stomach, said Dr David Katz, founder of the Yale-Griffin Hospital, Connecticut.

Heartburn could be caused by the pill’s shape or size, and switching brand may help to reduce the pain, he said.

If the problem continues, it may be a good idea to stop taking the supplements altogether, Katz warned.

“Heartburn is a catchall term for a burning sensation in your oesophagus,” Katz wrote in ‘O’ magazine.

“A vitamin pill, which can be fairly large, could cause either irritating the oesophagus as it goes down or allowing some acid from the stomach to pass up into the oesophagus as the pill goes through the muscular ring separating these two organs, the gastro-oesophageal sphincter.

“If the problem persists despite changing brands or formulation, you might give up multivitamins altogether.

“Although I recommend such supplements, there's no definitive evidence that they confer health benefits.”

Patients suffering from heartburn after taking multivitamins could try swapped to a twice-daily brand, instead of a once-daily one.

Supplements that are taken twice a day are more likely to be smaller, and may reduce irritation when going down, Katz said.

Liquid vitamins could be an alternative, too. It’ll be easier to swallow and minimise irritation.

If patients choose to give up the multivitamins, eating plenty of fruit and vegetables, and whole grains, should help to regain the extra nutrients that the body needs, he added.

Heartburn is one of the most common signs of gastro-oesophageal reflux disease (GORD).

GORD isn’t usually a condition to worry about, and affects about one in 10 people every day, according to heartburn drug brand Rennie.

Heartburn symptoms include a burning sensation in the chest or throat after eating, feeling bloated, and nausea.

Some foods can increase the risk of heartburn, including fried or greasy foods, high fat meats, and whole milk products.